Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Columbia, SC

March 9, 2002Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 9, 2002, 6:33 PM EST for Saluda County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 6:33 PM EST (23:33 UTC)
Expired
Mar 9, 2002, 7:15 PM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Saluda County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 6:36 PM ESTThunderstorm Wind 50 ESaluda, SCSheriff reported trees down west to north of saluda.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 092333
SVRCAE
SCC081-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EST.

* AT 626 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SALUDA..MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:34 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 9, 3:34 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
334 PM EST SAT MAR 9 2002

COLD FRONT TO APPROACH THIS EVENING AND MOVE THROUGH CLOSE TO
MIDNIGHT. THERE IS A SHOT OF MOISTURE AHEAD OF THE COLD FRONT. 15
MIN LIGHTNING DATA SHOWS SOME LIGHTNING IN NORTH GEORGIA. ALTHOUGH
IT IS DECREASING IN AERIAL COVERAGE...THERE STILL MAY BE A
THUNDERSTORM OR TWO AROUND THIS EVENING IN ADVANCE OF THE FRONT.
WILL KEEP 20 PERCENT CHANCE OF SHOWERS AND MENTION POSSIBLY A
THUNDERSTORM. ACTIVITY SHOULD BE GONE BY MIDNIGHT AND DRIER COOLER
AIR MOVES. HIGH PRESSURE OVER THE AREA SUNDAY AND MONDAY. MONDAY
MORNING SHOULD BE THE COLDEST MORNING WITH LOWS AROUND 30 CAE AND
AGS AND MAYBE IN THE UPPER 20S IN THE NORTHERN COUNTIES. ANOTHER
SHORT WAVE AND COLD FRONT ENTERS AREA BY TUESDAY WITH ANOTHER CHANCE
OF SHOWERS. THEN IT IS DRY AGAIN THE END OF THE WEEK. NO REAL COLD
OUTBREAK THOUGH.

FCSTID = 7
CAE   43  63  30  63 /  20   0   0   0
AGS   41  63  29  63 /  20   0   0   0
SSC   43  63  31  63 /  20   0   0   0
OGB   43  63  31  63 /  20   0   0   0

.CAE...
GA...NONE.
SC...NONE.

HAWKS

In the hours before

Special weather statement, Mar 9, 3:20 PM EST, 3 hours 13 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-100100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EST SAT MAR 9 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS THIS EVENING...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK
AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD
OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW
LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE
OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD
POSSIBLY OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:00 PM ESTSevere Thunderstorm WarningCAENewberry30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.